Skip to main content
Log in

Infinitesimals without logic

  • Published:
Russian Journal of Mathematical Physics Aims and scope Submit manuscript

Abstract

We introduce a ring of the so-called Fermat reals, which is an extension of the real field containing nilpotent infinitesimals. The construction is inspired by Smooth Infinitesimal Analysis (SIA) and provides a powerful theory of actual infinitesimals without any background in mathematical logic. In particular, in contrast to SIA, which admits models in intuitionistic logic only, the theory of Fermat reals is consistent with the classical logic. We face the problem of deciding whether or not a product of powers of nilpotent infinitesimals vanishes, study the identity principle for polynomials, and discuss the definition and properties of the total order relation. The construction is highly constructive, and every Fermat real admits a clear and order-preserving geometrical representation. Using nilpotent infinitesimals, every smooth function becomes a polynomial because the remainder in Taylor’s formulas is now zero. Finally, we present several applications to informal classical calculations used in physics, and all these calculations now become rigorous, and at the same time, formally equal to the informal ones. In particular, an interesting rigorous deduction of the wave equation is given, which clarifies how to formalize the approximations tied with Hooke’s law using the language of nilpotent infinitesimals.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

References

  1. S. Albeverio, J.E. Fenstad, R. Høegh-Krohn, and T. Lindstrøm, Nonstandard Methods in Stochastic Analysis and Mathematical Physics (Pure and Applied Mathematics. Academic Press, 1988, 2nd ed., Dover, 2009).

  2. E.T. Bell, Men of Mathematics (Simon and Schuster, New York, 1937).

    MATH  Google Scholar 

  3. J.L. Bell, A Primer of Infinitesimal Analysis (Cambridge University Press, 1998).

  4. V. Benci and M. Di Nasso, “A Ring Homomorphism is Enough to Get Nonstandard Analysis.” Bull. Belg. Math. Soc. Simon Stevin 10, 481–490, 2003.

    MATH  MathSciNet  Google Scholar 

  5. V. Benci and M. Di Nasso, “A Purely Algebraic Characterization of the Hyperreal Numbers,” Proc. Amer. Math. Soc. 133(9), 2501–05 (2005).

    Article  MATH  MathSciNet  Google Scholar 

  6. W. Bertram, Differential Geometry, Lie Groups and Symmetric Spaces over General Base Fields and Rings (American Mathematical Society, Providence, 2008).

    Google Scholar 

  7. M. Berz, “Analysis on a Nonarchimedean Extension of the Real Numbers,” Mathematics Summer Graduate School of the German National Merit Foundation, MSUCL-933, Department of Physics, Michigan State University, 1992 and 1995 edition, 1994.

  8. T. Bröcker, Differentiable Germs and Catastrophes, Vol. 17 of LMS Lect. Note Series (Cambridge University Press, Cambridge, 1975).

    MATH  Google Scholar 

  9. J.H. Conway, On Numbers and Games, Number 6 in LMS Monographs (Academic Press, London & New York, 1976).

    MATH  Google Scholar 

  10. P.A.M. Dirac, General Theory of Relativity (John Wiley and Sons, 1975).

  11. C.H. Edwards, The Historical Development of the Calculus (Springer-Verlag, New York, 1979).

    MATH  Google Scholar 

  12. C. Ehresmann, “Les prolongements d’une variété différentiable: Calculus des jets, prolongement principal,” C. R. Acad. Sci. Paris 233, 598–600 (1951).

    MathSciNet  Google Scholar 

  13. A. Einstein, Investigations on the Theory of the Brownian Movement (Dover, 1926).

  14. H. Eves, An Introduction to the History of Mathematics (Saunders College Publishing, Fort Worth, TX, 1990).

    MATH  Google Scholar 

  15. P. Giordano, “Infinitesimal Differential Geometry,” Acta Math. Univ. Comenian. LXIII(2), 235–278 (2004).

    MathSciNet  Google Scholar 

  16. P. Giordano, “Fermat Reals: Nilpotent Infinitesimals and Infinite Dimensional Spaces,” arXiv:0907.1872 (July 2009).

  17. M. Golubitsky and V. Guillemin, Stable Mappings and Their Singularities, Vol. 14 of Grad. Texts in Math. (Springer, Berlin, 1973).

    MATH  Google Scholar 

  18. A. Griewank, Evaluating Derivatives: Principles and Techniques of Algorithmic Differentiation, Vol. 19 of Frontiers Appl. Math. (SIAM, 2000).

  19. C.W. Henson, Foundations of Nonstandard Analysis. A Gentle Introduction to Nonstandard Extension. In L.O. Arkeryd, N.J. Cutland, and C.W. Henson, editors, Nonstandard Analysis: Theory and Applications (Edinburgh, 1996), pp. 1–49, Dordrecht, 1997. NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci., Vol. 493, Kluwer Acad. Publ.

  20. A. Kock, Synthetic Differential Geometry, Vol 51 of LMS Lect. Note Series (Cambridge Univ. Press, 1981).

  21. A. Kriegl and P.W. Michor, “Product Preserving Functors of Infinite Dimensional Manifolds,” Arch. Math. (Brno) 32(4), 289–306 (1996).

    MATH  MathSciNet  Google Scholar 

  22. R. Lavendhomme, Basic Concepts of Synthetic Differential Geometry (Kluwer Academic Publishers, Dordrecht, 1996).

    MATH  Google Scholar 

  23. I. Moerdijk and G.E. Reyes, Models for Smooth Infinitesimal Analysis (Springer, Berlin, 1991).

    MATH  Google Scholar 

  24. G. Prodi, Analisi matematica, Ed. Bollati Boringhieri (Torino, 1970).

  25. K. Shamseddine, New Elements of Analysis on the Levi-Civita Field, PhD thesis, Michigan State University, East Lansing, Michigan (USA, 1999).

    Google Scholar 

  26. G.E. Silov, Analisi matematica. Funzioni di una variabile (it. transl.) (Mir, Mosca, 1978).

    Google Scholar 

  27. C. Truesdell, A First Course in Rational Continuum Mechanics: V.1 General Concepts, 2nd ed., Vol. 71 of Pure Appl. Math. (Academic Press Inc., 1991).

  28. V.S. Vladimirov, Equazioni della fisica matematica (MIR, 1987).

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to P. Giordano.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Giordano, P. Infinitesimals without logic. Russ. J. Math. Phys. 17, 159–191 (2010). https://doi.org/10.1134/S1061920810020032

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1134/S1061920810020032

Keywords

Navigation